Ohio, 2022

Flood in Ohio, November 12, 2022

November 12, 2022 · NWS RLX · 1 event in 1 county or zone

The remnants of Tropical Depression Nicole moved up through the Central Appalachians on the evening of November 11th. Simultaneously, a cold front swept through the Ohio Valley and arrived into southeast Ohio during the afternoon and evening hours, contributing to periods of moderate to heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

The remnants of Tropical Depression Nicole moved up through the Central Appalachians on the evening of November 11th. Simultaneously, a cold front swept through the Ohio Valley and arrived into southeast Ohio during the afternoon and evening hours, contributing to periods of moderate to heavy rainfall. Once showers came to a conclusion the next day, overall rain totals were measured to be between one to two inches. Dry weather the previous few days allotted for most of the rain to be soaked up by the ground, but as excess runoff drained down from the northern half of the state, the Little Muskingum River near Bloomfield rose out of its banks during the early morning hours of November 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Nov 12, 12:43 AM EST, 23 minutes earlier.

Area forecast discussion, Nov 12, 12:43 AM EST, 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1243 AM EST Sat Nov 12 2022

.SYNOPSIS...
Southern stream disturbance brings light rain today. Much colder
air for the weekend and into next week.

&&

.NEAR TERM /THROUGH TODAY/...
As of 930 PM Friday...

Increased PoPs well behind the main precipitation shield for a
few more hours with the progressively invading cold dome
squeezing out some additional light to moderate rain.

As of 620 PM Friday...

Made some additional temperature reductions to reflect current
observations. Otherwise, forecast is in good shape with
precipitation rates in the frontogenetical forced band
decreasing as stronger ascent departs the region.

As of 320 PM Friday...

Hourly and maximum forecast temperatures were running
significantly too high, have adjusted down 4-8 degrees based on
latest obs and guidance.

Moderate frontogenetical forcing in the H850-H700 layer this
afternoon will interact with anomalously high precipitable water
values associated with the remnants of Nicole amidst warm cloud
depths approaching 10kft. This will yield efficient
precipitation production with hourly rates in excess of 1". Dry
soils and still semi-active fine vegetation will soak a decent
quantity of this, but with larger vegetation already mostly
dormant for season will also see fair amount of run-off,
especially in urban areas. This may also be exacerbated by
coverage of fallen leaves blocking drainages. Localized, and
mainly nuisance flooding will remain possible through the
evening.

As of 200 PM Friday...

The remnants of Tropical Depression Nicole will move up through
southern West Virginia this afternoon and evening.
Simultaneously, a cold front will approach from our west this
evening.

Showers, some heavy at times, are on tap for today. A few
rumbles of thunder are likely in some isolated heavier bands.
Total QPF amounts will range from 1-2 inches for most
locations, especially SE Ohio and a few spots in the mountains.
Not expecting much in the way of water issues, but a localized
water issue cannot be ruled out in the aforementioned areas.

A tight pressure gradient will set up tonight as the cold front
moves through increasing our winds and associated gusts. Gusts
in the higher elevations could reach 30 MPH overnight. As the
cold front moves through tonight, precipitation will gradually
start to taper off from west to east as it is forced to the
east. Easterly flow will shift to a more uniform northwest
direction post-front. Some residual rain showers in the
mountains are likely overnight from upslope. Not expecting much

For Saturday, clouds will linger and more rain showers return
mid-morning as a prominent shortwave moves through the post-
frontal environment. Rain showers will once again taper off from
west to east by the evening hours and colder temperatures will
be introduced to the region.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
As of 200 PM Friday...

Lingering showers as additional shortwave continues to move
north and east of the area late Saturday night into Sunday.
Could even see some light snow showers across parts of the lower
elevations, provided enough moisture remains, but better chances
across the northern mountains, where light accumulations, a
general inch or two, will be possible. It will be rather
blustery feeling on Sunday, with the combination of high
temperatures mainly in the 30s to lower 40s and gusty winds, as
high pressure gradually tarts to build in behind departing
wave. After a chilly start Monday morning, dry, and slightly
warmer with high in control.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 1130 AM Friday...

By Tuesday afternoon, another shortwave/low will move northeast
into the area, with another quick soaking for the area. Mainly
rain to start, but reinforcing shortwave on Wednesday behind
departing surface low and lingering moisture will allow for a
wintry mix during the mid week, with the possibility some of the
lowlands could see a few flakes. Mountains are looking to get
light accumulations.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
As of 1232 AM Saturday...

The departure of a cold front and the remnants of Nicole left a
tight surface pressure gradient and associated wind gusts up to 18
knots under northwest flow. CAA behind the front will maintain
IFR/MVFR ceilings in low stratus through Saturday night.

Additional light rainfall can be expected with a southern stream
disturbance affecting most terminals as it lifts northeast by
late Saturday morning/early Saturday afternoon.

Winds generally northwesterly 5-8 mph with some occasional higher
gusts into the mid teens through 12Z. Wind will subside from the
northwest on Saturday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Ceilings will likely bounce around the
IFR/MVFR breakpoint this morning.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                  SAT 11/12/22
UTC 1HRLY       03   04   05   06   07   08   09   10   11   12   13   14
EST 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
CRW CONSISTENCY  H    H    L    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  M    M    M    M    H    M    M    M    M    M    M    H
BKW CONSISTENCY  H    H    M    H    H    H    H    H    H    M    M    M
EKN CONSISTENCY  M    L    M    M    H    M    H    M    H    H    H    M
PKB CONSISTENCY  H    H    M    M    M    M    M    M    M    M    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    M    H    H    H

AFTER 06Z SUNDAY...
IFR ceilings may linger beyond 06Z Sunday. Upslope
precipitation will yield obscured mountains into Saturday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...LTC/SL
NEAR TERM...LTC/JP
SHORT TERM...SL
LONG TERM...SL
AVIATION...ARJ
Hazardous weather outlook, Nov 11, 7:13 PM EST, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
713 PM EST Fri Nov 11 2022

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>517-519-521-130015-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Northwest Nicholas-Northwest Webster-
713 PM EST Fri Nov 11 2022

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ518-520-522>526-130015-
Southeast Fayette-Southeast Nicholas-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
713 PM EST Fri Nov 11 2022

This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Up to 1 inch of snow is possible across our northeast mountains and
western slopes Saturday night into Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Nov 11, 9:08 PM EST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
908 PM EST FRI NOV 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY RAIN       6 SE AMESVILLE          39.35N 81.87W
11/11/2022  M2.88 INCH       ATHENS             OH   MESONET

            MESONET STATION COOO1 5.9 SE AMESVILLE.

0847 PM     HEAVY RAIN       4 W MILTON              38.44N 82.21W
11/11/2022  M2.79 INCH       CABELL             WV   MESONET

            MESONET STATION AV842 ONA.

0800 PM     HEAVY RAIN       TRIMBLE                 39.48N 82.08W
11/11/2022  M2.72 INCH       ATHENS             OH   MESONET

            MESONET STATION TRIO1 TRIMBLE.

0800 PM     HEAVY RAIN       8 WSW KENNA             38.65N 81.80W
11/11/2022  M2.72 INCH       PUTNAM             WV   MESONET

            MESONET STATION JMRW2 7.7 W KENNA.

0845 PM     HEAVY RAIN       2 SSE PARKERSBURG       39.24N 81.53W
11/11/2022  M2.66 INCH       WOOD               WV   MESONET

            MESONET STATION EW9490 PARKERSBURG.

0850 PM     HEAVY RAIN       4 ENE BARBOURSVILLE     38.44N 82.22W
11/11/2022  M2.66 INCH       CABELL             WV   MESONET

            MESONET STATION AT114 ONA.

0600 PM     HEAVY RAIN       8 W GLEN DANIEL         37.78N 81.48W
11/11/2022  M2.60 INCH       RALEIGH            WV   MESONET

            MESONET STATION IVKW2 8.0 W GLEN DANIEL.

0846 PM     HEAVY RAIN       1 NW WEST HAMLIN        38.30N 82.22W
11/11/2022  M2.59 INCH       CABELL             WV   MESONET

            MESONET STATION GW0762 SALT ROCK.

0810 PM     HEAVY RAIN       8 W ELIZABETH           39.05N 81.55W
11/11/2022  M2.56 INCH       WOOD               WV   MESONET

            MESONET STATION LSHW2 9.2 S MINERALWELLS.

0846 PM     HEAVY RAIN       1 NW RAVENSWOOD         38.96N 81.77W
11/11/2022  M2.56 INCH       JACKSON            WV   MESONET

            MESONET STATION FW7648 RAVENSWOOD.

0835 PM     HEAVY RAIN       7 SW MALTA              39.59N 81.96W
11/11/2022  M2.45 INCH       MORGAN             OH   MESONET

            MESONET STATION TT694 BURR OAK.

0847 PM     HEAVY RAIN       4 WSW MILTON            38.42N 82.22W
11/11/2022  M2.44 INCH       CABELL             WV   MESONET

            MESONET STATION GW0552 ONA.

0847 PM     HEAVY RAIN       1 E CULLODEN            38.41N 82.05W
11/11/2022  M2.33 INCH       PUTNAM             WV   MESONET

            MESONET STATION AV845 CULLODEN.

0825 PM     HEAVY RAIN       2 NNW ELIZABETH         39.09N 81.41W
11/11/2022  M2.28 INCH       WIRT               WV   MESONET

            MESONET STATION ELIW2 1.8 NW ELIZABETH.

0848 PM     HEAVY RAIN       3 WSW BEVERLY           39.54N 81.68W
11/11/2022  M2.25 INCH       WASHINGTON         OH   MESONET

            MESONET STATION CW6969 WATERFORD.

0600 PM     HEAVY RAIN       5 SSW HAMLIN            38.22N 82.15W
11/11/2022  M2.19 INCH       LINCOLN            WV   MESONET

            MESONET STATION FLWW2 5.0 SW HAMLIN.

0845 PM     HEAVY RAIN       2 E MILTON              38.43N 82.11W
11/11/2022  M2.19 INCH       CABELL             WV   MESONET

            MESONET STATION GW0890 HUNTINGTON.

0846 PM     HEAVY RAIN       WAYNE                   38.22N 82.44W
11/11/2022  M2.17 INCH       WAYNE              WV   MESONET

            MESONET STATION GW1263 WAYNE.

0853 PM     HEAVY RAIN       4 SSE WILLIAMSTOWN      39.35N 81.42W
11/11/2022  M2.14 INCH       WOOD               WV   ASOS

            ASOS STATION KPKB PARKERSBURG AIRPORT.

0600 PM     HEAVY RAIN       HUNTINGTON              38.41N 82.43W
11/11/2022  M2.13 INCH       CABELL             WV   PUBLIC

            SINCE IT BEGAN, VIA SOCIAL MEDIA.

0600 PM     HEAVY RAIN       9 W BUFFALO             38.63N 82.14W
11/11/2022  M2.12 INCH       MASON              WV   MESONET

            MESONET STATION ASTW2 8.5 E CROWN CITY.

0820 PM     HEAVY RAIN       5 S WASHINGTON          39.17N 81.67W
11/11/2022  M2.12 INCH       WOOD               WV   MESONET

            MESONET STATION WADW2 4.6 S WASHINGTON.

0600 PM     HEAVY RAIN       1 ESE WILLIAMSTOWN      39.40N 81.44W
11/11/2022  M2.11 INCH       WOOD               WV   MESONET

            MESONET STATION WSTW2 0.7 E WILLIAMSTOWN.

0807 PM     HEAVY RAIN       6 SE MCARTHUR           39.20N 82.39W
11/11/2022  M2.09 INCH       VINTON             OH   MESONET

            MESONET STATION VFFO1 VINTON FURNACE.

0845 PM     HEAVY RAIN       2 SSW HURRICANE         38.42N 82.03W
11/11/2022  M2.09 INCH       PUTNAM             WV   MESONET

            MESONET STATION FW2951 HURRICANE.

0849 PM     HEAVY RAIN       4 WSW ATHENS            39.31N 82.16W
11/11/2022  M2.09 INCH       ATHENS             OH   MESONET

            MESONET STATION EW0920 ATHENS.

0835 PM     HEAVY RAIN       3 ENE MIDDLEBOURNE      39.51N 80.87W
11/11/2022  M2.08 INCH       TYLER              WV   MESONET

            MESONET STATION MIDW2 2.5 E MIDDLEBOURNE.

0845 PM     HEAVY RAIN       1 E WINFIELD            38.52N 81.86W
11/11/2022  M2.02 INCH       PUTNAM             WV   MESONET

            MESONET STATION DW5129 WINFIELD.

0500 PM     HEAVY RAIN       5 E CARTER CAVES STATE  38.38N 83.03W
11/11/2022  M2.00 INCH       CARTER             KY   MESONET

            MESONET STATION CRKK2 4.7 E CARTER CAVES
            STATE PARK.

0800 PM     HEAVY RAIN       5 WNW SALEM             39.31N 80.64W
11/11/2022  M2.00 INCH       DODDRIDGE          WV   MESONET

            MESONET STATION DOKW2 4.6 W SALEM.

&&
Local storm report, Nov 11, 10:18 PM EST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1018 PM EST FRI NOV 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     FLASH FLOOD      LUBECK                  39.24N 81.62W
11/11/2022                   WOOD               WV   911 CALL CENTER

            MULTIPLE ROADWAYS FLOODED IN WOOD COUNTY,
            INCLUDING DEERWALK HWY AT CARPENTERS RUN,
            OLD ST. MARYS PIKE AT MUSTANG ACRES,
            CHESTERVILLE RD. AT DEEMS RD., AND ON
            STILLWELL RD. FIRE DEPARTMENTS IN THOSE
            AREAS WERE OUT WITH VEHICLES IN HIGH WATER.
            HIGH WATER STARTED AROUND 530 PM AND
            CONTINUED THROUGH 930 PM. CORROBORATED
            THROUGH WOOD COUNTY EM AFTER RECEIPT OF A
            PUBLIC REPORT AT 727 PM.

&&
Local storm report, Nov 11, 10:33 PM EST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1033 PM EST FRI NOV 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      PARKERSBURG             39.26N 81.54W
11/11/2022                   WOOD               WV   911 CALL CENTER

            MULTIPLE ROADWAYS FLOODED IN WOOD COUNTY,
            INCLUDING THE INTERSECTION OF CAMDEN AVE.
            AND DIVISION ST. AND THE 5300 BLOCK OF
            STILLWELL ROAD IN PARKERSBURG, AS WELL AS
            SPOTS ON CHESTERVILLE RD AND ON KNOBS HILL
            RD., THE INTERSECTION OF COLLEGE PKWY. AND
            PARKSVIEW DR., AND THE INTERSECTION OF
            WINDING RD. AND SPIDER RIDGE RD. FIRE
            DEPARTMENTS IN THOSE AREAS WERE OUT WITH
            VEHICLES IN HIGH WATER. HIGH WATER STARTED
            AROUND 530 PM AND CONTINUED THROUGH 930 PM.

&&
Local storm report, Nov 11, 10:42 PM EST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1042 PM EST FRI NOV 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 PM     HEAVY RAIN       POCA                    38.47N 81.81W
11/11/2022  E2.40 INCH       PUTNAM             WV   PUBLIC

            SOCIAL MEDIA REPORT OF ABOUT 2.4 INCHES OF
            RAIN IN POCA.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Washington

When
November 12, 1:06 AM EST to 2:01 PM EST
Where
Washington County, 0.63 mi SSW of Bloomfield to 0.69 mi S of Bloomfield
Cause
Heavy Rain
Property damage
$200
Reported by
River/Stream Gage
Coordinates
39.562, -81.207

The Little Muskingum River near Bloomfield rose above its 16 foot bankfull level just after midnight on November 12th. The river crested at 18.37 near sunrise and then returned to its banks in the early afternoon. While the river was out of its banks, water spilled onto portions of Routes 26 and 260 that reside near the gage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, November 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1059804.